Mississippi, 2008

Hail and Damaging Winds in Mississippi, June 9 to 10, 2008

June 9 to 10, 2008 · NWS JAN · 16 events in 8 counties and zones

Scattered thunderstorms developed across the region both on the 9th and 10th of June. A few of these reached severe limits and produced some wind damage and brief periods of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$293,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed across the region both on the 9th and 10th of June. A few of these reached severe limits and produced some wind damage and brief periods of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 9, 10:25 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 9, 10:25 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT MON JUN 9 2008

.UPDATE...THERE WAS LESS STRATUS AROUND THIS MORNING AND HEATING
GOT OFF TO AN EARLY START. CU STARTED DEVELOPING A LITTLE SOONER BUT
OUR MORNING SOUNDING WAS STILL RATHER DRY WITH A PW NEAR AN INCH AND
A QUARTER. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A FAINT SHORTWAVE
OVER OVER SOUTHEAST COUNTIES THIS MORNING. THIS WILL LIKELY HAVE
LITTLE AFFECT ON CONVECTION THIS AFTERNOON...BUT WITH WEAKER HIGH
PRESSURE OVER THE REGION COMBINED WITH GOOD HEATING AND CONTINUED
SOUTHERLY FLOW...STILL EXPECT GREATER COVERAGE OF STORMS IN THE
SOUTH THIS AFTERNOON. HAVE INCLUDED ISOLATED COVERAGE UP TO THE I-20
CORRIDOR IN THE SOUTHEAST INSTEAD OF JUST THE SOUTHWEST. REGIONAL
RADARS ARE SHOWING SOME ACTIVITY ALONG I-10 THAT MAY MOVE UP INTO
OUR AREA LATER. REMAINDER OF FORECAST WAS ON TRACK. UPDATES HAVE
BEEN POSTED. /22/

&&

.PREVIOUS DISCUSSION...SHORT TERM...WILL SEE GRADUAL INCREASE IN
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE FORECAST AREA THIS
PACKAGE. AN UPPER TROUGH THAT PIVOTS ACROSS THE FORECAST AREA FROM
THE EAST TODAY WILL RESULT IN A CHANCE OF AFTERNOON
CONVECTION...MAINLY OVER SWRN ZONES TODAY. SATELLITE PIX SHOW
RESIDUAL MID LEVEL MOISTURE UPSTREAM OVER ALABAMA THIS MORNING. MID
LEVEL MOISTURE IS FORECAST TO INCREASE FROM THE EAST TODAY AS THE
WEAK DISTURBANCE MOVES WWD ACROSS THE ARKLAMISS. THE AIR MASS WILL
BE MOST UNSTABLE SWRN ZONES..WHICH WILL ALSO BE THE AREA AHEAD OF
THE WAVE DURING THE HEAT OF THE DAY. WILL MENTION POSSIBILITY OF FEW
STRONG STORMS THAT AREA FOR THIS AFTERNOON AND EVENING.

STRONGER FORCING APPROACHES THE AREA FROM THE WEST TODAY AS A LONG
WAVE TROUGH DIGS INTO THE SRN PLAINS. THE WEAKENING SRN EDGES OF
THIS SYSTEM WILL MOVE INTO NW MS LATE TOMORROW NIGHT. BY 12Z THE
REMNANTS OF AN ASSOCIATED SURFACE BOUNDARY WILL EXTEND FROM NERN TX
TO MEM. 850 MB THETAE RIDGING DEVELOPS OVER NWRN ZONES ALONG WITH
250 MB DIV. WITH HEALTHY LAPSE RATES ALSO FORECAST WILL ADD
POSSIBILITY OF ISOLATED SEVERE OVERNIGHT. WEAK TROUGHING DEVELOPS
OVER THE LOWER MS VALLEY BY TUESDAY WITH HEALTHY CAPE AND LOW LEVEL
MOISTURE IN PLACE. WITH CONTINUING UPPER DIV AND THE AIR MASS AT
LEAST MARGINALLY UNSTABLE WILL CONTINUE MENTION OF ISOLATED SEVERE
STORMS FOR TUESDAY.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY. STUCK WITH
GUIDANCE...VALUES LOOK GOOD. THE MODEL CONTINUES TO SHOW PLENTY OF
GULF MOISTURE FLOWING INTO THE REGION...SO POPS INCREASED SLIGHTLY
THROUGH THE PERIOD. OTHERWISE NO BIG CHANGES TO THE FORECAST.

BY TUESDAY NIGHT THE TAIL END OF THE FRONT EXTENDS DOWN INTO THE
NORTHERN PORTIONS OF THE CWA. THE MODELS WERE GENERATING SOME
CONVECTIVE QPF...BUT THE MODEL CAME IN DRY. CAN NOT RULE OUT
ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY EVENING...SO WILL
MAINTAIN 10-15 PERCENT POPS...BUT LEAVE RAIN WORDING OUT OF FORECAST
FOR NOW. ALTHOUGH THE LAPSE RATES ARE GOOD AND PW VALUES WERE
GREATER THAN 1.5IN WEDNESDAY AND THURSDAY...THE GFS SOUNDINGS
SUGGEST THERE WILL BE A SLIGHT CAP EACH AFTERNOON. BY
FRIDAY...MOISTURE WILL BE AROUND 2 INCHES AND SOUNDINGS SHOW NEARLY
5500J OF CAPE ALONG I-20 AND AROUND 4000J ALONG HWY 82 AND AROUND
5000J ALONG HWY 82. THE NEXT BOUNDARY APPROACHES THE AREA FROM THE
NORTH AROUND FRIDAY EVENING. MEANWHILE...MOISTURE AND A WEAK
BOUNDARY GET PUSHED NORTH INTO THE AREA SATURDAY. THE SYSTEMS APPEAR
TO MERGE ALONG I-20 AND REMAIN THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE CWA THROUGH THE WEEKEND. THE EUROPEAN HAS A
SIMILAR SOLUTION...SO HIGHER POPS TOWARD THE END OF THE FORECAST
LOOK OK. 850-700MB LAPSE RATES WERE AROUND 7 WED-THU. BEING THE END
OF THE WEEK WILL LEAVE THE HWO CLEAR. WILL CONTINUE TO WATCH...BUT
WITH TRANSITION INTO SUMMER...AFTERNOON THUNDERSTORMS WITH A FEW
STRONG STORMS WILL BE STATUS QUO FOR THE NEXT FEW MONTHS.
OTHERWISE...IT WILL REMAIN HOT AND HUMID ACROSS THE AREA. HIGHS WILL
REMAIN IN THE LOWER TO MID 90S...WITH HEAT INDEX VALUES REMAINING
BELOW 100 THROUGH NEXT WEEKEND.

&&

.AVIATION...UPDATED...SCT-BKN DECKS FROM 4-6 THOUSAND FT ARE
EXPECTED BY THE AFTERNOON. ISOLATED TSTMS WILL DEVELOP OVER SRN
ZONES DURING THE EARLY AFTERNOON WITH SCT COVERAGE OVER SWRN AREAS
DURING THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER NWRN ZONES LATER TONIGHT. MVFR-IFR CEILINGS AND
VISIBILITIES ARE EXPECTED TO DEVELOP IN THE SOUTH TOWARD 09Z TUE
ESPECIALLY NEAR AREAS THAT RECEIVE RAINFALL THIS AFTERNOON AND
EVENING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  70  89  70 /   8  16  26   8
MERIDIAN      93  70  90  67 /   4  15  27   8
VICKSBURG     91  70  90  70 /  11  15  21   8
HATTIESBURG   91  70  90  69 /  17  13  32  12
NATCHEZ       89  71  89  70 /  29  18  26  11
GREENVILLE    94  71  89  70 /   8  32  25   7
GREENWOOD     93  72  89  71 /   5  31  30   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/7
Hazardous weather outlook, Jun 9, 2:29 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT MON JUN 9 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
329 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF
OF CENTRAL MISSISSIPPI AND EAST-CENTRAL LOUISIANA THIS AFTERNOON AND
EARLY EVENING. THE STRONGEST THUNDERSTORMS MAY CONTAIN SMALL
HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING DUE TO THE STORMS
SLOW MOVEMENT BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER THIS EVENING
OVER PORTIONS OF THE DELTA REGION...GENERALLY NORTH OF A LINE FROM
BASTROP TO GRENADA. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WILL
BE POSSIBLE WITH THE STRONGEST STORMS. A LINE OF THUNDERSTORMS OVER
WESTERN ARKANSAS THIS AFTERNOON WILL BE MOVING EAST DURING THE
EVENING AND ENTER THE DELTA AFTER SUNSET. THE AIRMASS IN PLACE WILL
BE HUMID AND UNSTABLE ENOUGH FOR THE POTENTIAL FOR ISOLATED
STRONG...POSSIBLY...SEVERE STORMS.

THE RISK FOR ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL
CONTINUE OVER MOST OF THE ARKLAMISS TUESDAY. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS AGAIN. DRIER AIR MAY HINDER STORM
DEVELOPMENT IN THE DELTA BUT ELSEWHERE...THE AIRMASS WILL REMAIN
MOIST AND BECOME UNSTABLE WITH DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, Jun 9, 2:32 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT MON JUN 9 2008

LAZ009-016-MSZ040-047-092100-
EAST CARROLL LA-WARREN MS-ISSAQUENA MS-MADISON LA-
332 PM CDT MON JUN 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER VICKSBURG AT 332 PM CDT...MOVING
NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CARROLL...ISSAQUENA...WARREN COUNTIES...INCLUDING THE
CITIES OF REDWOOD AND VICKSBURG...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Jun 9, 2:38 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT MON JUN 9 2008

MSZ066-092110-
JONES MS-
338 PM CDT MON JUN 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF MOSELLE AT 338 PM
CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN JONES COUNTY...INCLUDING THE CITIES OF ELLISVILLE AND
LAUREL...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Jun 9, 3:00 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT MON JUN 9 2008

MSZ054-055-063-092130-
LAWRENCE MS-SIMPSON MS-COPIAH MS-
400 PM CDT MON JUN 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER OMA AT 400 PM CDT...MOVING NORTH
AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN COPIAH...LAWRENCE AND SIMPSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 78 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 9, 3:12 PM CST
Where
Warren County, 1.08 mi NNW of Ballground
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.545, -90.755

A few trees were blown down.

Hail, Warren

When
June 9, 3:12 PM CST
Where
Warren County, 0.8 mi N of Ballground
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.541, -90.752

Hail, Jasper

When
June 9, 3:59 PM CST to 4:01 PM CST
Where
Jasper County, 1.06 mi ESE of Bay Spgs to 1.36 mi ENE of Bay Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.965, -89.283

Lightning, Forrest

When
June 9, 4:00 PM CST
Where
Forrest County, 2.23 mi SW of Palmers Crossing
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.255, -89.294

A home was struck by lightning on the south end of Hattiesburg. This then caused a fire which spread to a mobile home next door.

Hail, Forrest

When
June 9, 4:05 PM CST
Where
Forrest County, 4.22 mi W of Mc Laurin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.158, -89.290

Lightning, Forrest

When
June 9, 4:05 PM CST
Where
Forrest County, 1.48 mi SW of Mc Laurin
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
31.155, -89.237

A shed was struck by lightning and caught fire.

Thunderstorm Wind, Simpson

When
June 9, 5:50 PM CST
Where
Simpson County, 2.72 mi NE of Weathersby
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -89.800

A couple of trees were blown down, one was across Highway 540 toward Martinville.

Hail, Leake

When
June 9, 6:27 PM CST to 6:30 PM CST
Where
Leake County, 4 mi SW of Edinburg to 1.45 mi WSW of Edinburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.759, -89.379

Thunderstorm Wind, Leake

When
June 9, 6:32 PM CST
Where
Leake County, 1.65 mi SW of Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.781, -89.347

A few trees were blown down.

Thunderstorm Wind, Leake

When
June 9, 6:34 PM CST
Where
Leake County, 0.75 mi W of Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.800, -89.343

A couple trees were blown down in Edinburg.

Hail, Marion

When
June 10, 2:59 PM CST to 3:01 PM CST
Where
Marion County, 8.49 mi E of Columbia Marion Arpt
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.313, -89.677

Thunderstorm Wind, Lawrence

When
June 10, 3:57 PM CST to 3:59 PM CST
Where
Lawrence County, 0.99 mi WSW of Monticello to 1.13 mi NW of Monticello
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.543, -90.134

A strong microburst occurred on the western side of Monticello and downed numerous trees across a 1 square mile area. A couple power lines were taken down by trees and a few shingles were blown off a couple homes. Maximum wind gusts were between 70 and 75 mph.

Hail, Lawrence

When
June 10, 3:58 PM CST to 4:00 PM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.550, -90.110

Hail, Simpson

When
June 10, 4:43 PM CST to 4:44 PM CST
Where
Simpson County, 1.5 mi NNE of Shivers
Measured
0.75 in hail
Reported by
Public
Coordinates
31.820, -89.990

Thunderstorm Wind, Simpson

When
June 10, 4:57 PM CST
Where
Simpson County, 0.91 mi SE of Pinola
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
31.860, -89.960

A few trees and large limbs took down a few power lines.

Hail, Hinds

When
June 10, 5:53 PM CST to 5:56 PM CST
Where
Hinds County, 2.13 mi N of Terry to 2.74 mi SW of New Byram
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.131, -90.299

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114981, 114984, 114986, 114997, 114991, 114999, 115007, 115011, 115014, 115015, 115270, 115274, 115275, 115277, 115279, 115292.